Wyoming, 2008

Hail in Wyoming, July 3, 2008

July 3, 2008 · NWS CYS · 1 event in 1 county or zone

A thunderstorm briefly strengthened to severe levels and produced large hail in Bill, Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm briefly strengthened to severe levels and produced large hail in Bill, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 3, 1:49 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 3, 1:49 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT THU JUL 3 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY...
AN AMPLIFIED UPPER RIDGE WILL MOVE OVER WY LATE TONIGHT AND FRI. THE
RIDGE WILL BEGIN TO DEAMPLIFY FRI NIGHT AS IT CONTINUES EASTWARD. BY
EARLY SAT SOUTHWEST FLOW ALOFT WILL DEVELOP. CLOSER TO THE GROUND...
A FEW WEAK THUNDERSTORMS ARE POSSIBLE THIS EVENING PRIMARILY FROM
THE LARAMIE RANGE EASTWARD AS LINGERING LOW LEVEL MOISTURE INTERACTS
WITH A WEAKLY UNSTABLE AIRMASS. MODELS HINT AT A DEVELOPING SURFACE
BASED LEESIDE TROUGH LATE TONIGHT...WHICH SHOULD PRECLUDE THE
DEVELOPMENT OF LOW STRATUS AND PATCHY FOG EAST OF THE MOUNTAINS LATE
TONIGHT. FRI WILL BE DRY AND MUCH WARMER WITH LITTLE IN THE WAY OF
MOISTURE OR LIFTING DYNAMICS. LEESIDE SURFACE CYCLOGENESIS WILL
OCCUR SAT WITH INCREASING LIFT AND MOISTURE. WILL CARRY LOW POPS FOR
THUNDERSTORMS SAT AFTERNOON. SAT IS EXPECTED TO BE QUITE WARM.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
MODELS SEEM TO BE FAIRLY CLOSE INTO THE EARLY PART OF NEXT WEEK.
THE RIDGE ALOFT IS FLATTENED SATURDAY NIGHT THROUGH SUNDAY AS A
SERIES OF SHORTWAVE TROUGHS MOVE ACROSS THE NORTHERN AND CENTRAL
ROCKIES.  A COLD FRONT MOVES ACROSS THE CWA PER MODELS SUNDAY
NIGHT.  WITH THE LOWER HEIGHTS ALOFT FOR SUNDAY AND MONDAY AND THE
COLD FRONTAL PASSAGE...TEMPERATURES SHOULD BE AROUND SEASONAL FOR
THOSE DAYS.  MOST OF THE MEDIUM RANGE MODELS ALSO SHOW AN INCREASE
IN MOISTURE AND DEVELOP QPF SATURDAY EVENING AND AGAIN SUNDAY AND
INTO MONDAY.  FOR NOW HAVE BUMPED UP POPS A BIT FOR SUNDAY AFTERNOON
AND EVENING.  MODELS DIFFER SOME FOR TUESDAY THROUGH NEXT THURSDAY.
MOST MODELS PLACE A BROAD UPPER LEVEL RIDGE OVER THE WESTERN U.S.
WITH THE CWA UNDER NORTHWEST FLOW ALOFT.  THE JET AND DYNAMICS
GENERALLY REMAIN WELL NORTH OF THE CWA THE MIDDLE PART OF NEXT
WEEK.  THE 12Z GFS NOW DEVIATES AND BUILDS A LARGER AMPLITUDE RIDGE
ALOFT OVER THE ROCKIES.  FOR THE MAIN PARTS OF THE FORECAST THE END
RESULT EITHER WAY FOR THE CWA WILL BE SIMILAR...WITH ABOVE NORMAL
TEMPERATURES AND LITTLE OR NO PRECIPITATION.  AT THIS TIME...THE
MODELS INDICATE THAT THE MID AND UPPER LEVEL MOISTURE DOES NOT WORK
INTO THE CWA UNTIL LATE NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH SAT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

JR/WEILAND
Hazardous weather outlook, Jul 3, 10:42 AM MST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1142 AM MDT THU JUL 3 2008

NEZ001>003-019>021-054-055-WYZ059>070-041200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
546 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SOME SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND INTO THE EARLY EVENING. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY AN ISOLATED THUNDERSTORM IS POSSIBLE OVER THE HIGHER TERRAIN
FRIDAY THROUGH EARLY SATURDAY. A SLIGHTLY STRONGER UPPER LEVEL
RIDGE WILL BE PRESENT WITH VERY WARM TEMPERATURES ALOFT SUNDAY
THROUGH FRIDAY...WHICH SHOULD LIMIT ANY PRECIPITATION CHANCES
ACROSS THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 3, 4:04 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUL 3 2008

WYZ059-040015-
CONVERSE-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK
504 PM MDT THU JUL 3 2008

...STRONG THUNDERSTORM IN NORTHEASTERN CONVERSE COUNTY...

A STRONG THUNDERSTORM HAD DEVELOPED OVER THE NORTHEAST PART OF
CONVERSE COUNTY LATE THIS AFTERNOON. AT 5 PM MDT...THIS STORM WAS
JUST NORTH OF THE COMMUNITY OF BILL OR 32 MILES NORTH OF DOUGLAS.
ANOTHER...WEAKER...THUNDERSTORM WAS SOME 18 MILES NORTH OF DOUGLAS.

BOTH OF THESE STORMS WERE MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...
BRIEF HEAVY RAIN UP TO HALF AN INCH AND GUSTY WINDS TO 40 MPH CAN
BE EXPECTED AS THESE STORMS PASS.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Converse

When
July 3, 4:15 PM MST
Where
Converse County, Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.230, -105.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99665.